A case report that has recently appeared in the news describes four case histories of patients who reportedly developed neurological problems, presumably from excessive ingestion of certain denture creams containing zinc.
The authors of the case report noted that these patients used excessive amounts of denture creams containing zinc (two or more tubes of denture cream per week for years, when one tube would normally last for 3-10 weeks) and suggested that they might have swallowed large amounts of denture cream over a prolonged period. The authors agree that this is just a hypothesis.
The American Dental Association reports that it has no independent knowledge of the facts in these cases and is not aware of any reports of neurological problems resulting from use of a denture cream following the manufacturer's instructions, or of any other reports of neurological or other health problems related to the use of denture cream products under any conditions.
To date, the U.S. Food and Drug Administration has not issued any advisory to the public or the dental profession on this issue.
The ADA also noted that this case report involving denture creams should not be confused with another FDA action from March 2008 that included a public health notification of adverse health events from serious allergic reactions to a different product: denture cleansers.
The FDA attributed the reaction to an ingredient called persulfates (a known allergen) and has asked all manufacturers of denture cleansers to modify their labeling to include warning information that the product contains persulfates and recommended improving the directions for use on their labeling in order to reduce misuse.
Patients with loose fitting dentures should see their dentist regularly for examination and appropriate care, which can reduce the need for denture adhesive products.© American Dental Association. All rights reserved. Reproduction or republication is strictly prohibited without the prior written permission from the American Dental Association.